Alert archive / New Mexico / Wind Advisories in 2023
Wind Advisory 39, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Apr 21, 2023, 1:28 AM MDT for 4 counties in New Mexico. It took effect at Apr 21, 2023, 1:00 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2023, 1:28 AM MDT (07:28 UTC)
- In effect from
- Apr 21, 2023, 1:00 PM MDT
- Expired
- Apr 21, 2023, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
Counties Guadalupe County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM
The radar
The Albuquerque radar (KABX), 133 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3965 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
907 WWUS75 KABQ 210728 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 128 AM MDT Fri Apr 21 2023 NMZ233-211500- /O.NEW.KABQ.WI.Y.0039.230421T1900Z-230422T0200Z/ /O.CON.KABQ.FZ.W.0001.230421T0800Z-230421T1500Z/ Guadalupe County- 128 AM MDT Fri Apr 21 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 29 expected. For the Wind Advisory, west winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Guadalupe County. * WHEN...For the Freeze Warning, until 9 AM MDT this morning. For the Wind Advisory, from 1 PM this afternoon to 8 PM MDT this evening. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. * ADDITIONAL DETAILS...Locally reduced visibilities in blowing dust are possible in dust prone areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Take steps now to protect tender plants from the cold. && $$ NMZ219-232-234-211500- /O.CON.KABQ.FZ.W.0001.230421T0800Z-230421T1500Z/ Middle Rio Grande Valley including the Albuquerque Metro Area- Eastern San Miguel County-Quay County- 128 AM MDT Fri Apr 21 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 26 expected. * WHERE...Middle Rio Grande Valley including the Albuquerque Metro Area, Eastern San Miguel County, and Quay County. * WHEN...Until 9 AM MDT this morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NMZ223-229-211500- /O.NEW.KABQ.WI.Y.0039.230421T1900Z-230422T0200Z/ Central Highlands-Northeast Highlands- 128 AM MDT Fri Apr 21 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... * WHAT...West to northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Central Highlands and Northeast Highlands. * WHEN...From 1 PM this afternoon to 8 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. * ADDITIONAL DETAILS...Blowing dust may reduce visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
467 WWUS75 KABQ 211440 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 840 AM MDT Fri Apr 21 2023 NMZ233-220200- /O.EXP.KABQ.FZ.W.0001.000000T0000Z-230421T1500Z/ /O.CON.KABQ.WI.Y.0039.230421T1900Z-230422T0200Z/ Guadalupe County- 840 AM MDT Fri Apr 21 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Guadalupe County. * WHEN...From 1 PM this afternoon to 8 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ219-232-234-211545- /O.EXP.KABQ.FZ.W.0001.000000T0000Z-230421T1500Z/ Middle Rio Grande Valley including the Albuquerque Metro Area- Eastern San Miguel County-Quay County- 840 AM MDT Fri Apr 21 2023 ...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... Minimum temperatures have been reached, and readings should continue to warm through the morning. The freezing threat has ended. $$ NMZ223-229-220200- /O.CON.KABQ.WI.Y.0039.230421T1900Z-230422T0200Z/ Central Highlands-Northeast Highlands- 840 AM MDT Fri Apr 21 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Central Highlands and Northeast Highlands. * WHEN...From 1 PM this afternoon to 8 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Shoemake
451 WWUS75 KABQ 220203 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 803 PM MDT Fri Apr 21 2023 NMZ223-229-233-220315- /O.EXP.KABQ.WI.Y.0039.000000T0000Z-230422T0200Z/ Central Highlands-Northeast Highlands-Guadalupe County- 803 PM MDT Fri Apr 21 2023 ...WIND ADVISORY HAS EXPIRED... Winds will continue to decrease through the evening, therefore the Wind Advisory will be allowed to expire. $$ 11
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 20, 11:43 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 20, 11:43 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1143 PM MDT Thu Apr 20 2023 ...New AVIATION... .SYNOPSIS... Issued at 210 PM MDT Thu Apr 20 2023 Critical fire weather will continue to impact the region through Friday with gusty winds and very low humidity. Temperatures will be cold tonight and most areas will see freezing temperatures. Folks with tender vegetation need to take precautions to prevent damage from the cold temperatures. An end to the extended fire weather pattern is expected by Saturday and Sunday as moisture begins filtering into the region. Thicker clouds, some sprinkles or light showers, and a couple storms are possible. Next week may feature a more organized weather system with potential for better coverage of rain showers, higher terrain snow, and a few storms across eastern NM. Confidence is still low to moderate however a pattern change to wetter conditions looks more possible. && .SHORT TERM... (This evening through Friday night) Issued at 210 PM MDT Thu Apr 20 2023 Another windy late April day is in progress as an upper low has shifted into the northern Great Plains, and periodic shortwave perturbations are lagging behind and feeding into NM via stiff northwest flow aloft. Forecast model runs from this morning were still struggling to reach consensus on the strength of the flow aloft today with the GFS considerably stronger at 700 mb. If this pans out, more areas will reach advisory criteria before the sun sets, so will hang on to this statement through 8 pm MDT. In addition to the breezy to windy conditions, lip balm is an absolute necessity this afternoon, as sub-zero reading dewpoints have steadily entered NM, creating very low relative humidity despite the cooler temperatures. A few isolated showers cannot be ruled out over far northeastern zones tonight, as aforementioned perturbations race across. A glance at forecast soundings reveal large surface dewpoint depressions, so much of this would likely remain virga. Tonight’s low temperatures will be a few degrees colder than last night, so Freeze Warnings are going to be issued. These statements always come with much nuance, as varying locales have drastically different median last freeze dates, even within the same public forecast zone, but for now will focus on the ABQ metro and the east central plains where many locales are just slipping past the average last spring freeze date. For Friday, a subtle reduction in wind speed is forecast with any ripples in the northwest flow becoming much more faint and weak. The surface low will regenerate and broaden over eastern NM zones Friday, not reaching optimal orientation and depth, but still sufficient to keep widespread breezy to windy conditions ongoing. In fact, wind speeds will likely just be a few ticks less than today with possible Wind Advisories needed again for the northeast to central highlands and adjacent high plains. Otherwise, dry conditions will continue with only modest gains in dewpoints to the single digits and teens (F). Temperatures Friday afternoon will gain a couple to a few degrees, but will still remain slightly below normal. && .LONG TERM... (Saturday through Wednesday) Issued at 210 PM MDT Thu Apr 20 2023 Saturday will feature a welcome departure from the recent week of fire weather. Abundant upper level moisture spreading south across the southern Rockies will allow thick cirrus to develop over NM. Meanwhile, a strong backdoor cold front will surge southwest thru eastern NM with much cooler temps and improving low level moisture. This front will move thru the central mt chain and into the RGV Saturday night. Gap winds may be breezy for a few hours on Sunday morning as better moisture slides into the area. Thick cirrus are likely to remain overhead Sunday afternoon ahead of another upper level wave approaching from the Great Basin. Enough instability from limited daytime heating may allow virga and rain showers to develop within central NM where the backdoor cold front washed out from Saturday night. The upper level shortwave is shown moving slowly east across northern NM Monday and potentially deepening slightly ahead of yet another shortwave. More rain showers, very high terrain snow, and perhaps a few storms are possible across northern and eastern NM Monday. Forecast confidence deteriorates by Tuesday as the next shortwave attempts to carve out a closed upper low near northern NM and southern CO. A backdoor cold front is also poised to enter eastern NM which introduces additional low level moisture. The overall idea of a pattern change is coming more into sight but messaging will remain focused on fire weather and freezing temps for now. && .AVIATION... (06Z TAFS) Issued at 1129 PM MDT Thu Apr 20 2023 Northwest flow aloft with surface high pressure building swd through NM. Brief mt obscurations possible over north central into ne NM prior to 12Z in wdly sct light showers. Nwly wind gusts to around 35kt before 18Z with gusts to around 45kt along the central mt chain aft 18Z. Winds to diminish aft 22/01Z. && .FIRE WEATHER... Issued at 210 PM MDT Thu Apr 20 2023 ...CRITICAL FIRE WEATHER TO CONTINUE THROUGH THIS EVENING AND AGAIN ON FRIDAY... Critical to near-critical fire weather conditions will persist into the early evening with the primary focus remaining over the central highlands, northeast highlands and east central plains where winds and Haines indices are highest. The Red Flag Warning is set to expire at 8 pm MDT when winds should slacken, but likely not fully subside in many areas. With such low dewpoints feeding into NM, the overnight RH recovery should only manage to reach 35 to 50 percent in many zones with the exception of the northern mountains and northeastern highlands and plains. Colder, and even freezing, temperatures are also forecast for many tonight. Modest temperature gains of a few degrees are forecast for Friday, but readings will still remain slightly below average for mid to late April. Only a slight or subtle reduction in wind speed is expected on Friday, as northwest winds aloft still appear to stay rather strong with another weaker and dry disturbance passing over the northeastern corner of NM. Dewpoints may rise a few degrees, but will still be very low and sufficient for critically low humidity of 10 to 15 percent in many zones coincident with the gusty conditions. The highest confidence for overall critical fire weather conditions is over the interface of the central highlands and northeast highlands where a Fire Weather Watch will be issued for Friday. One fly in the ointment with Friday will be lower Haines indices and generally more stable conditions, despite the presence of windy and dry conditions. Another backdoor cold front is slated to enter eastern NM late Friday night into Saturday, reinforcing cooler temperatures while bringing shifting and locally gusty winds. Meanwhile, northwest flow aloft would prevail on Saturday, but the disruption to the surface pressure pattern from the front should fend off widespread critical conditions into the afternoon. Northwest flow is forecast to persist into Sunday with humidity getting a big boost in eastern zones as the cooler air mass gets a reinforcement of cool, moist air from the Gulf of Mexico. Northwest flow is now modeled to break up into Monday, Tuesday and Wednesday with a series of cooler and more moist disturbances arriving, and this would hopefully alleviate critical conditions in many zones. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 26 62 37 64 / 0 0 0 0 Dulce........................... 18 56 28 59 / 0 5 0 0 Cuba............................ 24 57 32 61 / 0 0 0 0 Gallup.......................... 22 63 31 66 / 0 0 0 0 El Morro........................ 23 60 31 64 / 0 0 0 0 Grants.......................... 24 65 30 68 / 0 0 0 0 Quemado......................... 26 64 32 68 / 0 0 0 0 Magdalena....................... 30 67 40 72 / 0 0 0 0 Datil........................... 27 64 34 68 / 0 0 0 0 Reserve......................... 28 72 34 76 / 0 0 0 0 Glenwood........................ 36 75 43 80 / 0 0 0 0 Chama........................... 13 49 24 53 / 0 5 0 5 Los Alamos...................... 29 57 38 61 / 0 0 0 0 Pecos........................... 23 57 34 60 / 0 0 0 0 Cerro/Questa.................... 18 53 30 54 / 10 5 0 20 Red River....................... 12 45 23 47 / 10 5 0 30 Angel Fire...................... 4 48 18 50 / 10 0 0 20 Taos............................ 15 57 27 59 / 5 5 0 10 Mora............................ 20 56 30 57 / 5 0 0 5 Espanola........................ 26 64 36 68 / 0 0 0 0 Santa Fe........................ 26 59 38 62 / 0 0 0 0 Santa Fe Airport................ 24 63 36 65 / 0 0 0 0 Albuquerque Foothills........... 31 65 41 69 / 0 0 0 0 Albuquerque Heights............. 33 67 43 71 / 0 0 0 0 Albuquerque Valley.............. 26 69 38 74 / 0 0 0 0 Albuquerque West Mesa........... 32 67 42 71 / 0 0 0 0 Belen........................... 30 73 39 76 / 0 0 0 0 Bernalillo...................... 29 66 39 71 / 0 0 0 0 Bosque Farms.................... 27 71 37 74 / 0 0 0 0 Corrales........................ 31 67 40 72 / 0 0 0 0 Los Lunas....................... 29 71 38 75 / 0 0 0 0 Placitas........................ 29 64 39 68 / 0 0 0 0 Rio Rancho...................... 32 66 41 71 / 0 0 0 0 Socorro......................... 36 76 44 80 / 0 0 0 0 Sandia Park/Cedar Crest......... 25 59 39 62 / 0 0 0 0 Tijeras......................... 27 61 39 66 / 0 0 0 0 Edgewood........................ 24 61 35 65 / 0 0 0 0 Moriarty/Estancia............... 23 63 32 67 / 0 0 0 0 Clines Corners.................. 25 59 33 62 / 0 0 0 0 Mountainair..................... 26 63 37 67 / 0 0 0 0 Gran Quivira.................... 29 65 38 68 / 0 0 0 0 Carrizozo....................... 37 68 45 73 / 0 0 0 0 Ruidoso......................... 29 62 39 67 / 0 0 0 0 Capulin......................... 20 57 26 50 / 20 0 0 5 Raton........................... 20 62 26 56 / 20 0 0 10 Springer........................ 22 64 28 59 / 10 0 0 5 Las Vegas....................... 23 61 31 59 / 5 0 0 0 Clayton......................... 29 63 31 54 / 20 0 0 0 Roy............................. 25 64 31 55 / 10 0 0 0 Conchas......................... 32 72 37 64 / 10 0 0 0 Santa Rosa...................... 31 69 37 65 / 0 0 0 0 Tucumcari....................... 33 71 38 62 / 10 0 0 0 Clovis.......................... 34 70 39 67 / 0 0 0 0 Portales........................ 33 73 38 70 / 0 0 0 0 Fort Sumner..................... 34 73 40 69 / 0 0 0 0 Roswell......................... 41 80 45 78 / 0 0 0 0 Picacho......................... 38 73 44 72 / 0 0 0 0 Elk............................. 36 71 43 73 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Freeze Warning until 9 AM MDT Friday for NMZ219-232>234. Fire Weather Watch from Friday afternoon through Friday evening for NMZ123>125. && SHORT TERM...33 LONG TERM....42 AVIATION...33
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 2:50 AM MDT | Red Flag Warning | ABQ | Bernalillo, Colfax, Curry, De Baca, Guadalupe, Lincoln and 8 more | 17 hr |
Nearby
Wind Advisories in New Mexico, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.